Alert archive / Kentucky / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Charleston, WV

April 18, 20254 counties in Kentucky

NWS Charleston, WV issued this red flag warning at Apr 18, 2025, 1:48 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2025, 1:48 PM EDT (17:48 UTC)
Expired
Apr 18, 2025, 8:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS81 KRLX 181748
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
148 PM EDT Fri Apr 18 2025

KYZ101>103-105-190000-
/O.NEW.KRLX.FW.W.0003.250418T1748Z-250419T0000Z/
Greenup-Carter-Boyd-Lawrence-
148 PM EDT Fri Apr 18 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM THIS EVENING FOR STRONG 
AND GUSTY WINDS AND LOW HUMIDITY FOR MOST OF NORTHEAST KENTUCKY...

The National Weather Service in Charleston has issued a Red Flag
Warning for strong gusty winds and low humidity, which is in 
effect until 8 PM EDT this evening.

* Timing...until 8 PM tonight.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 22 percent.

* Temperatures...Up to 86.

* Lightning...None.

* Impacts...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
ROCHE
1 follow-up statement
364 
WWUS81 KRLX 190003
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
803 PM EDT Fri Apr 18 2025

KYZ101>103-105-190115-
/O.EXP.KRLX.FW.W.0003.000000T0000Z-250419T0000Z/
Greenup-Carter-Boyd-Lawrence-
803 PM EDT Fri Apr 18 2025

...RED FLAG WARNING HAS EXPIRED FOR NORTHEAST KENTUCKY...

Winds are diminishing below critical thresholds and relative 
humidity values are slowly increasing, therefore, the Red Flag 
Warning was allowed to expire at 8 PM. However, dry and breezy 
conditions overnight can still lead to easier fire ignition and 
spread, so please continue to use caution.

$$

FMK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 18, 1:30 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 18, 1:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
130 PM EDT Fri Apr 18 2025

.SYNOPSIS...
Mostly dry and warmer to end the work week. A series of
disturbances keep rain and storms in the forecast this weekend
and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1111 AM Friday...

Adjusted hourly temperatures as they are warming up faster than
anticipated. This resulted about 3 degrees higher that
previously forecast. Expect highs this afternoon to reach the
mid to upper 80s across the lowlands. This will result in drier
afternoon relative humidity, perhaps dropping into the lower 20s
and even the higher teens in some spots. With increasing winds,
this will pose a threat for fire spread this afternoon and
evening. A special weather statement was issued to account to
the fire threat. Rest of forecast remains on track.

As of 615 AM Friday...

Adjusted temperatures and dewpoints for the morning to reflect
current observations. Otherwise, no significant changes to the
near term forecast are needed at this time.

As of 130 AM Friday...

High pressure centered off the Atlantic coast and an upper ridge
passing overhead will promote drier weather and sunshine during
the day. Clouds then gradually increase late today into tonight
as a cold front slowly approaches from the northwest. While
much of the area should remain dry overnight, precipitation may
begin to advance into southeast Ohio and the western fringes of
West Virginia after midnight.

Warm air advection will strengthen ahead of the front, allowing
much of the area to break into the 80s while the higher terrain
reaches mid 60s to upper 70s. Strong flow aloft is also expected
to foster breezy conditions through the day, with potential for
much of the area to experience 25 to 30 mph gusts.

Overnight temperatures remain above normal, with lows likely to
range from 50s to mid 60s across the area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 240 AM Friday...

The forecast area will be firmly planted in the warm sector due
to a digging and elongated trough over the Four Corners region
and H5 upper level ridging centered over the Florida Panhandle.
At the surface, a cold front stretches from New England down
into the Central Plains, sluggishly attempting to press through
the Ohio Valley. The front will fail to push much further east
than the Wilmington, OH forecast office's area of responsibility
due to the strength of the ridge. Therefore, expecting mainly a
dry forecast at the start of the period and perhaps clipping our
northwestern zones Saturday afternoon as the front wobbles in
close proximity to the region.

Afternoon highs in the lowlands are progged to extend up into
the middle 80s as a result of the strong warm air advection,
while the far northwest reaches of the CWA will be suppressed of
full diurnal heating in response to afternoon showers and
possible thunderstorms. The latest Swody2 continues to clip a
few of our southeast Ohio Counties in a Marginal Risk (Level
1/5) for severe weather on Saturday, with rogue damaging wind
gusts and hail with any healthier storm.

Much of the same is anticipated on Sunday as the front remains
restricted from making a full passage overhead. A slight shift
in upper level height falls creeps into the Ohio River Valley
Sunday afternoon, suggesting a slight compression in the upper
ridge loitering over the eastern seaboard. Main impacts from
this shift will be warm air advection being contained to the
I-64 corridor and southward, with locations north of there
likely to see high temperatures plateauing in the low to mid
70s. Shortwave energy noted during the start of the weekend
looks to depart into New England on Sunday, which limits shower
potential to only a slight chance (30 percent or less) in the
afternoon.

Latest model guidance suggests that there has been a westward
shift in where the front will be draped, which has lessened the
rainfall amounts with this forecast cycle. Three day rainfall
totals from Saturday through Sunday night suggest a few
hundredths at best across north-central West Virginia, and just
under 0.2 inches in southeast Ohio through the course of the
weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 240 AM Friday...

Upper level troughing over the Desert Southwest will begin to
march eastward late in the weekend into the start of the new
work week. This will feed renewed moisture to a festering
surface low over the Central Plains that will finally drive
better potential for showers and afternoon thunderstorms on
Monday. The ridge over the southeastern portions of the country
will be nudged eastward as a result, but should retain enough
influence over the forecast area to yield another afternoon of
temperatures reaching the 70s/80s before shower activity ramps
up by the middle of the day. Precipitation then slips from west
to east along a cold front Monday evening and gradually becoming
contained to the higher terrain on Tuesday.

Slightly cooler air is then progged to slip in behind the front
for Tuesday, but could be short-lived as forecast highs for
midweek and beyond already hint at a return to the 80s across
the lower elevations. More opportunities for showers and storms
arise for the later half of the extended forecast period, but
there remains some discrepancy amongst the 00Z model suite as to
timing and location of precipitation beyond midweek.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 127 PM Friday...

Widespread VFR conditions will continue over our local terminals as
a departing high pressure continues its influence over our
area. Winds will increase and become gusty this afternoon and
evening as a cold front approaches from the northwest. Expect
southeast winds gusting 20 to 29 knots through tonight.

Local soundings suggest low-level jet, bringing 50 knots at H850 and
40-45 knots at 2kft. These winds will likely produce LLWS, especially
when the lower atmosphere decouples perhaps by late evening or overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Brief periods of IFR conditions possible in heavier showers or
storms on Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...ARJ/JLB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Apr 18, 3:11 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
311 AM EDT Fri Apr 18 2025

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-190800-
Greenup-Carter-Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
311 AM EDT Fri Apr 18 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Winds may gust up to 30 mph at times today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms could be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ066-067-075-076-083-084-190800-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
311 AM EDT Fri Apr 18 2025

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Winds may gust up to 30 mph at times today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 18, 9:03 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 AM EDT Fri Apr 18 2025

WVZ005>011-013>020-024>034-039-040-515>526-190000-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Kenova, Ceredo, Wayne, Huntington,
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg,
Vienna, St. Marys, Belmont, Paden City, Sistersville,
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, West Union, Williamson,
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway,
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton,
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon,
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State Park,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
903 AM EDT Fri Apr 18 2025

...Elevated Fire Danger in West Virginia Today...

The combination of winds gusting up to 26 mph, and warm
temperatures will allow for relative humidity values to reach the
mid to lower 20s this afternoon. This combination results in an
elevated fire danger this afternoon and evening.

Caution should be exercised to prevent fires...such as avoiding
smoking outdoors in fire prone areas...taking care to prevent
sparks from equipment or machinery from triggering fire
starts...and educating children about the dangers of playing with
fire.

Spring fire season for the state of West Virginia runs from March
1st through May 31st. From March 1st through May 31st...West
Virginia law prohibits all outdoor burning between the hours of 7am
and 5pm.

KYZ101>103-105-190000-
Greenup-Carter-Boyd-Lawrence-
Including the cities of Flatwoods, Russell, Raceland, Grayson,
Grayson Lake State Park, Carter Caves State Park, Olive Hill,
Ashland, Cannonsburg, Louisa, and Yatesville Lake State Park
903 AM EDT Fri Apr 18 2025

...Elevated Fire Danger in Kentucky Today...

The combination of winds gusting up to 26 mph, and warm
temperatures will allow for relative humidity values to reach the
mid to lower 20s this afternoon. This combination results in an
elevated fire danger this afternoon and evening.

Caution should be exercised to prevent fires...such as avoiding
smoking outdoors in fire prone areas...taking care to prevent
sparks from equipment or machinery from triggering fire
starts...and educating children about the dangers of playing with
fire.

The Spring fire season for Kentucky runs from February 15th through
April 30th. during this time...it is illegal to burn anything within
150 feet of any woodland or brushland between the hours of 6 am to 6
pm.

OHZ066-067-075-076-083>087-190000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson,
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis,
Ironton, Lake Vesuvius, and South Point
903 AM EDT Fri Apr 18 2025

...Elevated Fire Danger in Ohio Today...

The combination of winds gusting up to 26 mph, and warm
temperatures will allow for relative humidity values to reach the
mid to lower 20s this afternoon. This combination results in an
elevated fire danger this afternoon and evening.

Caution should be exercised to prevent fires...such as avoiding
smoking outdoors in fire prone areas...taking care to prevent
sparks from equipment or machinery from triggering fire
starts...and educating children about the dangers of playing with
fire.

Spring fire season for the state of Ohio is during the months of
March through May. From March 1st through May 31th...all outdoor
burning is prohibited between the hours of 6am and 6pm.

VAZ003-004-190000-
Dickenson-Buchanan-
Including the cities of Clintwood, Breaks Interstate Park,
Grundy, Hurley, Davenport, and Vansant
903 AM EDT Fri Apr 18 2025

...Elevated Fire Danger in Virginia Today...

The combination of winds gusting up to 26 mph, and warm
temperatures will allow for relative humidity values to reach the
mid to lower 20s this afternoon. This combination results in an
elevated fire danger this afternoon and evening.

Caution should be exercised to prevent fires...such as avoiding
smoking outdoors in fire prone areas...taking care to prevent
sparks from equipment or machinery from triggering fire
starts...and educating children about the dangers of playing with
fire.

The Spring fire season for the state of Virginia is from February
15th through April 30. During this time...Virginia law prohibits
outdoor burning between the hours of midnight and 4 pm at any
location in or within 300 feet of a woodland or brushland area.

ROCHE

Nearby

Red Flag Warnings in Kentucky, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.